Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 103, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2016, 7:10 PM CDT for Harper County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 7:10 PM CDT (00:10 UTC)
- Expired
- May 24, 2016, 7:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1931 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.9
The text
As transmitted.
989
WUUS53 KICT 250010
SVRICT
KSC077-250045-
/O.NEW.KICT.SV.W.0103.160525T0010Z-160525T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATTICA...
MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATTICA AND CRYSTAL SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3713 9835 3738 9835 3738 9801 3708 9826
TIME...MOT...LOC 0010Z 202DEG 34KT 3722 9830
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE3 follow-up statements
113
WWUS53 KICT 250019
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT TUE MAY 24 2016
KSC077-250045-
/O.CON.KICT.SV.W.0103.000000T0000Z-160525T0045Z/
HARPER KS-
719 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN HARPER COUNTY...
AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATTICA...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATTICA AND CRYSTAL SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3713 9835 3738 9835 3738 9801 3708 9826
TIME...MOT...LOC 0018Z 206DEG 27KT 3723 9832
HAIL...1.25IN
WIND...60MPH
$$
LAWSON244
WWUS53 KICT 250036
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT TUE MAY 24 2016
KSC077-250045-
/O.CON.KICT.SV.W.0103.000000T0000Z-160525T0045Z/
HARPER KS-
736 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN HARPER COUNTY...
AT 735 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF NASHVILLE...OR 8 MILES NORTHWEST OF ATTICA...MOVING NORTH AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATTICA AND CRYSTAL SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTH CENTRAL
KANSAS.
LAT...LON 3713 9835 3738 9835 3738 9801 3708 9826
TIME...MOT...LOC 0035Z 192DEG 25KT 3735 9831
HAIL...1.25IN
WIND...60MPH
$$
LAWSON320
WWUS53 KICT 250043
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT TUE MAY 24 2016
KSC077-250052-
/O.EXP.KICT.SV.W.0103.000000T0000Z-160525T0045Z/
HARPER KS-
743 PM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARPER COUNTY
WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTH CENTRAL
KANSAS.
LAT...LON 3713 9835 3738 9835 3738 9801 3708 9826
TIME...MOT...LOC 0041Z 202DEG 34KT 3735 9831
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:15 PM CDT, 55 minutes earlier.
Area forecast discussion, May 24, 6:15 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Wichita KS 615 PM CDT TUE MAY 24 2016 .SYNOPSIS... Issued at 311 PM CDT Tue May 24 2016 Water vapor imagery still shows the main upper energy back over the desert southwest with a weak impulse now lifting over western CO into NW NM. At the surface, there are a number of outflow/gravity waves south and southwest of our forecast area. The more robust one stretches from nw of KOKC to near KGCK with a more subtle one extending from KEND to near KDDC. A storm have developed on the boundary over north central OK and is now diving southeast. && .SHORT TERM...(This evening through Friday night) Issued at 311 PM CDT Tue May 24 2016 Confidence is high that surface based storms will develop near the intersection of the dryline and outflow after 4pm which will be over SW KS/OK panhandle. This activity will slowly migrate east this evening and may grow upscale as 850-700mb theta-e advection ramps up. How far east surface based storms make it and where additional elevated convection form is very uncertain. It's not out of the question that the surface based storms die off as they approach western flank of forecast area as elevated storms develop near or north of I-70 later. For now, the general theme of higher severe chances generally west of I-135 looks good for tonight, with low confidence in how far east the more robust convection makes it. Weak upper energy will track of the central/northern Rockies for Wed and will push the better moisture east, generally east of I-135. The big question for storms Wed afternoon/evening will be whether there will be enough surface convergence to get storms to develop as the dryline washes out and becomes much less defined. While the better surface convergence remains down in OK Wed, will linger some small pops in case a storm or two can develop Wed afternoon/early evening. If a storm can develop, it would quickly become severe with greater than 3,500J/KG of CAPE. The main vort lobe looks to lift out across the Plains for the Thu-Fri time period. By 00z Fri this feature will be over southern CO/northern NM and by 00z Sat will be out over western KS. This should allow for better areal coverage for storms late Thu afternoon/evening. At this time thinking that the dryline will setup just west of our forecast area Thu, generally from Medicine Lodge to near Hays. Storms that develop in this area would have a good chance of affecting locations along and west of I-135. With deep layer shear increasing and high instability remaining, higher end severe looks possible Thu afternoon/evening with any storms that develop along the dryline. Storms should become more numerous Fri for much of the forecast area as the upper wave starts to directly impact central/eastern KS. While severe storms will be possible with any storm Fri, upper winds will back ahead of the upper wave, reducing good directional shear above 850mb. So while the higher end severe may not be as likely, the number of storms affecting central and eastern Kansas will be higher Fri. .LONG TERM...(Saturday through Tuesday) Issued at 311 PM CDT Tue May 24 2016 By 12z Sat there is good agreement between the GFS and ECMWF that the upper wave will be lifting over northeast KS, pushing the better convective chances northeast of the forecast area. However, we quickly get back into SW flow aloft, albeit weak. This will allow the better low level moisture to lift back across the central Plains. What makes it tough through these extended periods is the lack of a surface focus or distinct upper wave to focus on. In addition, upper winds will be considerably weaker than the current sw flow pattern we are in. So, with plenty of instability it will not take much to get a storm to develop. Have a slight lean toward the better storm chances being at night with low level jet processes helping initiate storms. Confidence is high that temps will be close to or slightly above seasonal normals through this extended period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 616 PM CDT Tue May 24 2016 A moist southeast surface flow will continue across the area with MVFR CIGS expected to develop overnight into early Wednesday morning. Scattered strong to severe convection over northern Oklahoma and western Kansas may affect some locations west of the Kansas turnpike late this evening with potential for scattered strong storms overnight across much of the area. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 87 69 86 / 40 20 10 30 Hutchinson 66 88 67 85 / 40 10 10 30 Newton 67 87 68 85 / 40 20 10 30 ElDorado 67 87 70 85 / 40 20 20 30 Winfield-KWLD 68 87 71 85 / 40 20 10 30 Russell 63 87 59 86 / 60 10 10 40 Great Bend 64 88 60 87 / 60 10 10 30 Salina 64 88 66 88 / 40 20 20 30 McPherson 65 88 67 85 / 40 20 10 30 Coffeyville 68 84 71 85 / 40 30 20 20 Chanute 68 84 71 85 / 40 30 20 20 Iola 67 84 70 85 / 40 30 20 20 Parsons-KPPF 68 84 71 85 / 40 30 20 20 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KED
Hazardous weather outlook, May 24, 4:41 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 441 PM CDT TUE MAY 24 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251800- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 441 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING FOR LOCATIONS GENERALLY WEST OF INTERSTATE 135 AFTER 7 PM. THE MAIN THREATS WILL BE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS ALONG WITH LOCALIZED FLOODING. THERE IS A SMALL CHANCE FOR A TORNADO BETWEEN 7 PM AND 10 PM FOR AREAS ALONG AND WEST OF HIGHWAY 14. AFTER MIDNIGHT....SCATTERED STORMS WILL BE POSSIBLE ANYWHERE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH QUARTER SIZE HAIL AND FLOODING RAINS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ISOLATED STORM OR TWO WILL BE POSSIBLE WEDNESDAY AFTERNOON OR EARLY EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135. ANY STORM THAT CAN DEVELOP WILL HAVE A CHANCE TO PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS. BETTER CHANCES FOR SEVERE STORMS WILL ARRIVE FOR THURSDAY WITH THE SEVERE THREAT CONTINUING THROUGH FRIDAY. THE BEST CHANCE FOR SEVERE STORMS THURSDAY AFTERNOON AND EVENING LOOK TO BE ALONG AND WEST OF I- 135 WITH SEVERE STORMS POSSIBLE AREA WIDE ON FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR CENTRAL AND SOUTH- CENTRAL KANSAS THIS EVENING MAINLY WEST OF INTERSTATE 135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:22 PM CDT | Special Weather Statement | ICT | Barton | 23 min |
| May 24, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 58 min |
| May 24, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 54 min |
| May 24, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 20 min |
| May 24, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 60 min |
| May 24, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 40 min |
| May 24, 8:47 PM CDT | Tornado Warning | ICT | Barton | 18 min |
| May 24, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 22 min |
| May 24, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 40 min |
| May 24, 9:04 PM CDT | Special Weather Statement | ICT | Lincoln | 41 min |
| May 24, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 62 min |
| May 24, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 45 min |
| May 24, 9:50 PM CDT | Areal Flood Warning | ICT | Barton | 9 hr |
| May 24, 9:55 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 9 hr |
| May 24, 10:01 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 44 min |
| May 24, 10:05 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 40 min |
| May 24, 10:18 PM CDT | Special Weather Statement | ICT | Harvey | 42 min |
| May 24, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 54 min |
| May 24, 10:36 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 24 min |
| May 24, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 50 min |
| May 24, 10:57 PM CDT | Special Weather Statement | ICT | Kingman | 33 min |
| May 24, 11:40 PM CDT | Special Weather Statement | ICT | Sedgwick | 35 min |
| May 25, 12:19 AM CDT | Special Weather Statement | ICT | Rice | 26 min |
| May 25, 12:21 AM CDT | Special Weather Statement | ICT | Barton | 24 min |
| May 25, 12:27 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 12 hr |
| May 25, 12:38 AM CDT | River Flood Warning | ICT | Lincoln | 6 days |
| May 25, 12:40 AM CDT | Special Weather Statement | ICT | Barton | 50 min |
| May 25, 12:45 AM CDT | Special Weather Statement | ICT | Woodson | 45 min |
| May 25, 1:19 AM CDT | Special Weather Statement | ICT | Barton | 26 min |
| May 25, 1:25 AM CDT | Special Weather Statement | ICT | Elk, Wilson, Woodson | 35 min |
| May 25, 1:35 AM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 5 hr |
| May 25, 1:44 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 8 hr |
| May 25, 1:48 AM CDT | Special Weather Statement | ICT | Rice | 27 min |
| May 25, 2:11 AM CDT | Special Weather Statement | ICT | Rice | 34 min |
| May 25, 2:29 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 46 min |
| May 25, 2:55 AM CDT | Areal Flood Warning | ICT | Sedgwick, Sumner | 6 hr |
| May 25, 3:12 AM CDT | Special Weather Statement | ICT | Chase, Marion | 63 min |
| May 25, 7:55 AM CDT | River Flood Warning | ICT | Cowley | 52 hr |
| May 25, 7:55 AM CDT | River Flood Warning | ICT | Sumner | 24 hr |
| May 25, 7:56 AM CDT | River Flood Warning | ICT | Butler, Cowley | 67 hr |
| May 25, 8:34 AM CDT | Areal Flood Warning | ICT | Sumner | 8 hr |
| May 25, 8:49 AM CDT | River Flood Warning | ICT | Cowley | 34 hr |
| May 25, 9:14 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 9 hr |
| May 25, 11:50 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 24 hr |
| May 25, 6:03 PM CDT | Special Weather Statement | ICT | Butler | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.